Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 98, NWS Salt Lake City, UT

August 27, 2022Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 27, 2022, 3:54 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2022, 3:54 PM MDT (21:54 UTC)
Expired
Aug 27, 2022, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 147 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
3090 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

603 
WGUS55 KSLC 272154
FFWSLC
UTC025-280100-
/O.NEW.KSLC.FF.W.0098.220827T2154Z-220828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
354 PM MDT Sat Aug 27 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Kane County in southern Utah...

* Until 700 PM MDT.

* At 354 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the basins feeding into Spooky and Peek-a-Boo 
  Slot Canyons. Between 0.5 and 1 inch of rain has fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           normally dry washes, and slot canyon areas.

* Some locations that will experience flash flooding include...
  Spooky Slot Canyon, Peek-a-Boo Slot Canyon, and the upper portions 
  of Coyote Gulch

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3754 11122 3754 11117 3747 11117 3746 11117
      3747 11123

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
2 follow-up statements
196 
WGUS75 KSLC 280005
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
605 PM MDT Sat Aug 27 2022

UTC025-280100-
/O.CON.KSLC.FF.W.0098.000000T0000Z-220828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
605 PM MDT Sat Aug 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING 
FOR NORTHEASTERN KANE COUNTY...

At 605 PM MDT, Doppler radar indicated earlier thunderstorms 
produced heavy rain across the basins feeding into Spooky and 
Peek-a-Boo Slot Canyons. Between 0.5 and 1 inch of rain has fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         normally dry washes, and slot canyon areas.

Some locations that will experience flash flooding include...
  Spooky Slot Canyon, Peek-a-Boo Slot Canyon, and the upper portions 
  of Coyote Gulch

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3754 11122 3754 11117 3747 11117 3746 11117
      3747 11123

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
976 
WGUS75 KSLC 280056
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
656 PM MDT Sat Aug 27 2022

UTC025-280106-
/O.EXP.KSLC.FF.W.0098.000000T0000Z-220828T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
656 PM MDT Sat Aug 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR 
NORTHEASTERN KANE COUNTY...

The heavy rain has ended. Elevated runoff will likely continue 
through Spooky, Peekaboo Slot Canyons and Coyote Gulch. 
Hole-in-the-Rock Road may be difficult in areas that received heavy 
rain.

LAT...LON 3754 11122 3754 11117 3747 11117 3746 11117
      3747 11123

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:51 PM MDT, 3 minutes earlier.

Area forecast discussion, Aug 27, 3:51 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
351 PM MDT Sat Aug 27 2022

.SYNOPSIS...Moisture will remain in place across mainly central and
southern Utah today, with a drying trend taking shape by Sunday.
Drier and warm conditions will continue to spread into the area for
next week.

&&

.SHORT TERM (Through 12Z/6AM Monday)...Early afternoon analysis
places a mid-level trough axis from western Montana stretching
southwestward into northern California. This is providing for
modest mid-level ascent across mainly northern Utah. Meanwhile, a
pocket of mid-level moisture is rotating northeastward, entering
western Utah at the moment. The leading edge of this moisture is
providing some additional forcing to aid in the development of
showers and thunderstorms, especially over Dugway and the West
Deserts. This pocket of moisture is centered mainly in the mid-
levels per blended TPW values as PWATs continue to drop, with the
1" contour now well south across central Arizona. Much of the
drying has been at the surface and in the upper levels.
Nonetheless, enough moisture, instability (500-1000J/kg of CAPE)
and lift is in place to support isolated showers and
thunderstorms this afternoon. While an isolated heavy rainfall
threat still exists, it is much lower than the past several days
and will be relegated to a heavier, slow-moving cell over a
vulnerable area or training cells over a vulnerable area, such as
slickrock, slot canyons, burn scars, normally dry washes and
areas of steep terrain. In addition, thanks to the relatively
drier column today, the risk for gusty outflow winds/microbursts
exists, with early afternoon DCAPE values already around 1800J/Kg
across Dugway. Shower and thunderstorm activity will continue to
gradually drift eastward through the rest of the afternoon and
evening while winding down as we approach sunset. However, due to
the presence of the mid-level trough and its associated lift, a
few showers may linger through the night across central Utah.

Given the presence of the trough, some breezy afternoons are in
store, especially near the Idaho and Wyoming borders, where
west/southwest wind gusts in the 25-35 mph range are expected,
with a few higher wind gusts possible across more exposed, wind-
prone areas in this westerly flow regime.

Drier air will filter into the region on Sunday thanks to broad
mid-level west/northwest flow in the wake of the above-mentioned
trough. In fact, PWATs are expected to fall to near to slightly
below normal for late-August. As a result, shower/thunderstorm
activity on Sunday should remain isolated and confined to higher
terrain areas of central and southern Utah before diminishing
during the early evening hours.

.LONG TERM (After 12Z/6AM Monday)...Westerly flow in the wake of
the weekend system passing by to the north will evolve to a
southerly flow regime on Monday. Meanwhile, a trough will move
northerly through California and Nevada Monday into Tuesday while
high pressure ridging begins to build across the Great Basin.
Uncertainty remains regarding the strength and track of the
California/Nevada trough. While the current official forecast
maintains dry conditions Monday and Tuesday, there remains a low
(generally less than 15% probability) that isolated showers and
thunderstorms could skirt the Utah and Nevada border region during
this time, especially during the afternoon/early evening hours.
Otherwise, deterministic and ensembles are in good agreement
depicting a building ridge across the Great Basin, with just some
minor strength and positioning differences. By Wednesday, 100% of
the solution space indicates a strong ridge either over or just
south of the Great Basin. As a result of this building ridge
across the region, temperatures will gradually warm through
midweek. High temperatures in the northern valleys will reach the
upper 90s to near 100 by Wednesday, while highs in St. George rise
into the 105-107 degree range. High temperature records for
Wednesday are 98F in Salt Lake and 108F in St. George. NBM
probability of exceedance for 98F in Salt Lake Wednesday is 15%;
and this is likely conservative. Probability of exceedance of 108F
in St. George is 11% on Wednesday.

Any shower or thunderstorm activity through midweek should remain
weak and confined to high-terrain areas due to the subsidence in
associated with the ridge and presence of dry air.

By late-week, clusters depict a ridge through Thursday before
ensembles shift the ridge axis just to our east by Friday and
Saturday, suggesting the development of enhanced southwesterly
flow across the region. Most ensembles indicate the presence of a
trough approaching the PacNW as well during this time. While
ensemble QPF is essentially zero during this time, a few members
begin to reintroduce some light QPF, possibly reflective of the
potential for weak disturbances embedded in the SW flow regime. As
the ridge slides off to the east, temperatures will cool only
slightly by late-week; remaining 5-15F above seasonal normals for
early September.

&&

.AVIATION...KSLC...Winds are likely to remain out of the WNW
through roughly 03z, with gusts to 20kts. Outflow from thunderstorms
over the West Desert may cause periods of higher gusts out of the
west prior to 03z. There is a 15% chance that an isolated shower
impacts the terminal this afternoon/evening, though most showers
will remain to the south. After 03z, light southeasterly flow will
prevail.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms will continue to develop through roughly 02-03z across
locations south of KPVU. The biggest impact with these storms are
gusty and erratic outflow. Additionally, strong westerly flow is
expected across northern UT through 03z, with highest wind speeds
expected across southwest WY.

&&

.FIRE WEATHER...A trough moving by to the north will bring increased
winds to the area today ahead of a cold front, with the strongest
winds expected near the Idaho and Wyoming borders. These winds
will combine with low humidities to result in marginal/isolated
critical fire weather conditions across northwest Utah today and
across northeast Utah on Sunday. A weak cold front associated with
the trough will sag into northern Utah this evening, bringing a
modest and brief cooldown for Sunday. Despite an overall drying
trend, enough lingering moisture this afternoon will maintain
isolated to scattered showers and thunderstorms, mainly across
central and southern Utah. While the storms will be trending
drier, some of them will still be capable of producing wetting
rain. Showers and thunderstorms will be much more isolated Sunday
with little chance of wetting rain. Strong high pressure looks to
build across the area for much of next week, which would result in
warm and drier conditions with record or near record high
temperatures possible.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 27, 12:49 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1249 PM MDT Sat Aug 27 2022

UTZ115-122-271930-
Southwest Utah UT-Western Millard and Juab Counties UT-
1249 PM MDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of southern Millard and
central Beaver Counties through 130 PM MDT...

At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Milford, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milford.

This includes Utah Route 21 between mile markers 59 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3860 11303 3834 11291 3833 11292 3827 11329
      3843 11334
TIME...MOT...LOC 1849Z 251DEG 7KT 3839 11324

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 27, 1:44 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
144 PM MDT Sat Aug 27 2022

UTZ114-272030-
Western Uinta Basin UT-
144 PM MDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of east central
Duchesne County through 230 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Whiterocks, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roosevelt, Cedarview and Neola.

This includes US Route 40 between mile markers 112 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4025 10998 4042 11025 4050 11019 4051 11017
      4051 10998 4025 10997
TIME...MOT...LOC 1943Z 290DEG 7KT 4045 11018

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 27, 3:29 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
329 PM MDT Sat Aug 27 2022

UTZ113-120-272215-
Wasatch Plateau/Book Cliffs UT-Castle Country UT-
329 PM MDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of north central
Carbon...southwestern Duchesne and southeastern Utah Counties through
415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Helper, or 16 miles north of Price, moving east at 5
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Carbon...southwestern Duchesne and southeastern Utah Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3980 11089 3993 11087 3991 11054 3965 11061
TIME...MOT...LOC 2129Z 283DEG 6KT 3985 11083

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 27, 3:44 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT Sat Aug 27 2022

UTZ101-102-115-272215-
Western Millard and Juab Counties UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
344 PM MDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of north central Juab
and southeastern Tooele Counties through 415 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Vernon, or 19 miles southeast of Dugway English
Village, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon and Lofgreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3981 11269 3997 11279 4018 11250 4011 11232
      3992 11230
TIME...MOT...LOC 2144Z 236DEG 10KT 3997 11259

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:02 PM MDTSpecial Weather StatementSLCIron43 min
Aug 26, 6:43 PM MDTSpecial Weather StatementSLCWashington47 min
Aug 26, 8:08 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 26, 9:00 PM MDTSpecial Weather StatementSLC30 min
Aug 27, 12:49 PM MDTSpecial Weather StatementSLCBeaver41 min
Aug 27, 1:44 PM MDTSpecial Weather StatementSLCDuchesne46 min
Aug 27, 3:29 PM MDTSpecial Weather StatementSLCCarbon46 min
Aug 27, 3:44 PM MDTSpecial Weather StatementSLCJuab31 min
Aug 27, 4:12 PM MDTSpecial Weather StatementSLC33 min
Aug 27, 4:51 PM MDTSpecial Weather StatementSLCJuab39 min
Aug 27, 5:22 PM MDTSpecial Weather StatementSLCCarbon38 min
Aug 27, 5:35 PM MDTSpecial Weather StatementSLCUtah25 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.